New Mexico, 2015

Hail and Damaging Wind in New Mexico, August 18, 2015

August 18, 2015 · NWS ABQ · 13 events in 3 counties and zones

A stationary boundary across far northeast New Mexico allowed for multiple storms to generate and move southeast off Raton Mesa. Storm activity began by the late afternoon on the 18th and continued through the evening hours as severe storms trained over similar areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stationary boundary across far northeast New Mexico allowed for multiple storms to generate and move southeast off Raton Mesa. Storm activity began by the late afternoon on the 18th and continued through the evening hours as severe storms trained over similar areas. Four different rounds of hail fell in Capulin according to a COOP observer, with baseball size hail being the largest stone observed. Hayden, New Mexico also experienced baseball size hail as severe storms reached the southeast portions of Union county. This event produced multiple reports of hail damage to cars, broken skylights and car windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
338 PM MDT TUE AUG 18 2015

.SYNOPSIS...
A BACK DOOR COLD FRONT DROPPING SOUTHWESTWARD THROUGH THE EASTERN
PLAINS THIS AFTERNOON AND EVENING WILL PUSH WESTWARD THROUGH GAPS
IN THE CENTRAL MOUNTAIN CHAIN LATE TONIGHT WITH A MODESTLY GUSTY
EAST CANYON WIND AROUND ALBUQUERQUE AND SANTA FE. AFTER HIGHS
FALL A FEW TO 21 DEGREES BELOW TODAYS READINGS ON WEDNESDAY...THEY
WILL REBOUND IN MOST PLACES THROUGH THE END OF THE WEEK WITH
READINGS PLATEAUING A FEW TO 8 DEGREES ABOVE NORMAL ON FRIDAY AND
SATURDAY. DRIER AIR WITH THE FRONT WILL LEAD TO A DOWN TICK IN
SHOWER AND THUNDERSTORM COVERAGE WEDNESDAY...BUT MOISTURE WILL
GRADUALLY IMPROVE THURSDAY THROUGH THE SATURDAY WITH INCREASING
THUNDERSTORM COVERAGE EACH DAY.

&&

.DISCUSSION...
AFTER SOME WETTER SHOWERS AND STORMS ACROSS THE EAST WITH TONIGHTS
COLD FRONT...A HIGH PRESSURE SYSTEM OVER THE CA COAST AND DRYING
BEHIND THE COLD FRONT SHOULD PREVENT SIGNIFICANT PRECIPITATION
ACCUMULATION THURSDAY.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS EASTWARD ALONG THE
WESTERN US AND CANADIAN BOARDER THURSDAY THROUGH SATURDAY DRAWING
BETTER MONSOON MOISTURE NORTHWARD OVER NM AS THE UPPER HIGH SHIFTS
EASTWARD OVER SOUTHERN PORTIONS OF THE STATE. THE TROUGH EXTENDING
SOUTH OF THE UPPER LOW SHOULD INDUCE A DECENT CROP OF SCATTERED TO
ISOLATED SHOWERS AND STORMS ON SATURDAY.

IN THE WAKE OF THE UPPER TROUGH ANOTHER BACK DOOR COLD FRONT WILL
PLUNGE SOUTHWESTWARD THROUGH THE STATE SATURDAY NIGHT THROUGH
SUNDAY. DEPENDING ON THE PROGRESS OF THE
FRONT...SOUTHWESTERN...WESTERN AND CENTRAL AREAS SHOULD BE
FAVORED FOR ANOTHER ROUND OF SCATTERED TO ISOLATED STORMS ON
SUNDAY.

44

&&

.FIRE WEATHER...
W TO NW SURFACE WINDS HAVE MODESTLY REACHED CRITICAL THRESHOLDS AS
HAS MINIMUM RH AT SPOTTY LOCALES ACROSS ROUGHLY THE NW THIRD OF THE
FCST AREA AS OF MID AFTN. THESE MARGINAL CONDITIONS MAY CONTINUE
ANOTHER 2 OR 3 HOURS...BUT AS INDICATED IN PREVIOUS DISCUSSION...NO
RED FLAG WARNING WILL BE HOISTED AS FUEL CONDITIONS AND FIRE DANGER
LVLS WILL NOT BE OF GREAT ENOUGH CONCERN TO DO SO. HAVING SAID THAT
IT STILL LOOKS LIKE EXPOSED UPPER SLOPES AS WELL AS RIDGE/SADDLE
LOCATIONS IN N CENTRAL AND NW AREAS WILL LIKELY EXPERIENCE GUSTS OF
30 TO 35 MPH ON OCCASION INTO AT LEAST THE EARLY EVE IF NOT A BIT
LONGER. SURFACE DEW POINT TEMPERATURES HAVE DROPPED INTO THE 20S AND
30S BRINGING ABOUT THE RATHER MARGINAL CRITICAL CONDITIONS WE ARE
SEEING.

BACKDOOR COLD FRONT IN NE NM MAKING ONLY VERY SLOW SOUTHWARD
PROGRESS SO FAR THROUGH THE AFTN...STILL N OF TUCUMCARI AS OF MID
AFTN. THIS FRONT AND THE WEAKLY UPSLOPE FLOW BEHIND IT WILL BRING
ABOUT A CHANCE FOR WETTING THUNDERSTORM RAINS ACROSS THE NE AND E
CENTRAL PLAINS. A FEW WILL ALSO ROAM SOUTHERN CATRON AND SOUTHERN
SOCORRO COUNTIES. STRONG GUSTY WINDS WILL ACCOMPANY THE STRONGER
STORMS AND...ACROSS THE EAST...THE POTENTIAL OF A FEW HAIL PRODUCERS
STILL EXISTS.

THE SURGE OF SOMEWHAT COOLER AIR FROM THE NE WHICH MAY GET A BIT OF
A BOOST FROM THUNDERSTORM OUTFLOWS IS EXPECTED TO REACH THE EAST
SLOPES OF THE CENTRAL MTN CHAIN LATER TONIGHT WITH UPSLOPE LOW
CLOUDS AND MAYBE A FEW PATCHES OF LIGHT RAIN OR ISOLATED SHOWERS AND
STORMS EXPANDING GENERALLY NORTH OF I-40. LOCALLY GUSTY E TO SE GAP
WINDS INTO THE RIO GRANDE VALLEY MAY STILL DEVELOP AN HOUR OR TWO
EITHER SIDE OF DAWN WED...BUT STILL APPEARS THAT THE STRONGEST GAP
WINDS WILL NOT DEVELOP UNTIL WED EVE. DUE TO THE COOLING AND MODEST
MOISTENING EAST OF THE FRONT RH RECOVERIES TONIGHT SHOULD BE BETTER
MOST OF THE EAST COMPARED TO THE WEST. AFTN TEMPS TO BE MUCH COOLER
BY 10 TO 20 DEGREES WED COMPARED TO TODAY MAKING FOR A MORE STABLE
LOWER ATMOSPHERE AND ALLOWING ONLY A VERY SMALL CHANCE FOR ISOLATED
SHOWERS AND STORMS NEAR AND A LITTLE WAYS EAST OF THE CENTRAL MTN
CHAIN. STILL DRY BUT ONLY A BIT COOLER IN THE WEST.

WARMING TEMPS AND SLIGHT MOISTURE INCREASE FOR THU BUT STILL
PRIMARILY A DRY PATTERN...FOLLOWED BY A LITTLE FURTHER MOISTENING
AND RECOVERY FRI. MAIN FEATURE TO WATCH FOR LATE WEEK STILL LOOKS TO
BE ANOTHER POTENT UPPER LEVEL TROUGH THAT WILL PASS WELL NORTH OF
THE STATE BUT COULD ASSIST IN DRAWING MONSOON MOISTURE BACK
NORTHWARD.

EXCELLENT VENTILATION WED CENTRAL AND WEST WITH POCKETS OF FAIR TO
LOCALLY POOR VENT RATES FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN TO THE HIGH PLAINS. SHOULD REMAIN VERY GOOD TO MOSTLY
EXCELLENT WEST HALF INTO FRI WITH IMPROVING RATES EAST THROUGH
FRI.

43

&&

.AVIATION...
18Z TAF CYCLE
ISOLATED SHRA AND TSRA SHOULD BE LIMITED TO FAR EASTERN AND
SOUTHERN PORTIONS OF FCST AREA. BACK DOOR COLD FRONT IN NE NM AS
OF NOONTIME TO DROP A LITTLE WAYS SOUTH ACROSS EASTERN PLAINS THIS
AFTN BEFORE ACCELERATING SOUTH AND SOMEWHAT WEST OVERNIGHT. THIS
FEATURE SHOULD IN PART BE RESPONSIBLE FOR TRIGGERING THE ISOLATED
ACTIVITY ACROSS THE EAST. CHANCES LOW ENOUGH TO NOT EVEN MENTION
VCTS OR VCSH IN TCC OR ROW TAFS THIS AFTERNOON OR EVE...BUT THIS
WILL BE MONITORED AND ADDED IF ACTIVITY DEVELOPS UPSTREAM FROM
THESE SITES. WINDS WILL SHIFT AND BECOME SOMEWHAT GUSTY FROM THE
N TO NE BEHIND THIS FRONT...ESPEC TOWARD AND DURING THE NIGHT.
ALSO W TO NW SFC WINDS TO 30KT WILL BE COMMON FROM CENTRAL TO
NC/NW NM THIS AFTERNOON AND EARLY EVENING. LATE TONIGHT INTO MUCH
OF WED MORN BEHIND THE BACK DOOR FRONT AREAS OF MOSTLY MVFR CIGS
CAN BE EXPECTED TO DEVELOP. TAF SITES MOST LIKELY IMPACTED INCLUDE
TCC...LVS AND ROW.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  88  54  89 /   0   0   0   5
DULCE...........................  44  82  42  83 /   5   0   5   5
CUBA............................  50  78  50  81 /   5   5   5   5
GALLUP..........................  50  89  49  89 /   5   0   0   5
EL MORRO........................  45  85  48  85 /   5   0   0   5
GRANTS..........................  52  86  49  86 /   5   0   0   5
QUEMADO.........................  54  86  53  84 /   5   0   5  10
GLENWOOD........................  58  89  57  87 /  20   0   5  10
CHAMA...........................  45  74  44  77 /   5   5   5   5
LOS ALAMOS......................  55  78  53  82 /   5   5   5  10
PECOS...........................  52  73  52  80 /  10  10   5  10
CERRO/QUESTA....................  47  71  48  78 /  10   5   5   5
RED RIVER.......................  38  59  36  68 /  20  10   5  10
ANGEL FIRE......................  40  61  39  70 /  10  20   5  10
TAOS............................  49  71  48  80 /   5   5   5  10
MORA............................  48  67  49  77 /  20  20   5  10
ESPANOLA........................  55  84  54  87 /   5   5   5   5
SANTA FE........................  55  78  55  82 /   5   5   5   5
SANTA FE AIRPORT................  57  81  57  85 /   5   5   5   5
ALBUQUERQUE FOOTHILLS...........  60  84  60  88 /   5   5   5   5
ALBUQUERQUE HEIGHTS.............  65  87  63  90 /   0   0   5   5
ALBUQUERQUE VALLEY..............  64  88  63  92 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  62  89  61  92 /   0   0   5   5
LOS LUNAS.......................  63  89  61  92 /   0   0   5   5
RIO RANCHO......................  61  87  60  90 /   0   0   5   5
SOCORRO.........................  64  95  63  95 /   0   0   5  10
SANDIA PARK/CEDAR CREST.........  54  79  54  84 /   5   5   5   5
TIJERAS.........................  55  81  54  86 /   5   5   5   5
MORIARTY/ESTANCIA...............  50  79  48  85 /  10   5   5  10
CLINES CORNERS..................  53  73  51  81 /  20  10   5  10
GRAN QUIVIRA....................  56  80  55  85 /   5  10   5  10
CARRIZOZO.......................  61  84  60  87 /   5   5   5  10
RUIDOSO.........................  56  75  53  79 /  10  10   5  20
CAPULIN.........................  48  71  52  79 /  30  20   5  10
RATON...........................  51  73  50  84 /  30  20   5  10
SPRINGER........................  53  72  52  84 /  30  20   5  10
LAS VEGAS.......................  51  71  51  82 /  20  20   5  10
CLAYTON.........................  55  74  56  83 /  30  10   5  10
ROY.............................  52  70  54  81 /  30  10   5  10
CONCHAS.........................  60  75  59  88 /  20  10   5  10
SANTA ROSA......................  59  77  58  90 /  10  10   5  10
TUCUMCARI.......................  61  77  58  89 /  20  10   5  10
CLOVIS..........................  59  76  56  86 /  10  10   5   5
PORTALES........................  61  76  57  86 /  10  10   5   5
FORT SUMNER.....................  62  75  59  86 /  10  10   5  10
ROSWELL.........................  68  83  62  91 /  10  10   5   5
PICACHO.........................  62  79  59  87 /  10  10   5  10
ELK.............................  60  75  56  82 /  20  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 18, 4:17 AM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 AM MDT TUE AUG 18 2015

NMZ501>540-191130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
517 AM MDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A MUCH DRIER AND WINDIER WEATHER PATTERN WILL DEVELOP TODAY WITH
LARGELY THUNDERSTORM FREE CONDITIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSEASONABLY STRONG BACKDOOR COLD FRONT WILL DROP INTO EASTERN
NEW MEXICO TONIGHT. THIS FRONT WILL RESULT IN MUCH COOLER
CONDITIONS EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY.
MONSOON MOISTURE IS FORECAST TO RETURN TO CENTRAL AND WESTERN NEW
MEXICO FRIDAY AND CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Aug 18, 3:51 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
451 PM MDT TUE AUG 18 2015

NMZ527-530-182315-
UNION COUNTY-RATON RIDGE/JOHNSON MESA-
451 PM MDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 515 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF FOLSOM...OR 13 MILES NORTHWEST OF
DES MOINES...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. SOME LOCATIONS IMPACTED INCLUDE CAPULIN AND CAPULIN
VOLCANO NATIONAL MONUMENT.

&&

LAT...LON 3685 10422 3698 10391 3683 10353 3655 10409
TIME...MOT...LOC 2250Z 330DEG 24KT 3685 10404

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
August 18, 4:06 PM MST to 4:10 PM MST
Where
Union County, 2.98 mi SSE of Folsom
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.810, -103.900

Hail, Union

When
August 18, 4:09 PM MST to 4:15 PM MST
Where
Union County, Des Moines
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.760, -103.830

Spotter reported notable vehicle dent damage due to the golf ball size hail.

Hail, Union

When
August 18, 4:10 PM MST to 4:15 PM MST
Where
Union County, 2.98 mi NNE of Capulin
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.780, -103.970

Hail, Union

When
August 18, 4:15 PM MST to 4:20 PM MST
Where
Union County, Capulin
Measured
2.5 in hail
Property damage
$20,000
Reported by
COOP Observer
Coordinates
36.740, -103.990

The first storm over the observer's location produced tennis ball size hail that broke 3 skylights of a house, and dented a car and broke its windows.

Hail, Union

When
August 18, 4:15 PM MST to 4:20 PM MST
Where
Union County, Capulin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.740, -103.990

Thunderstorm Wind, Union

When
August 18, 4:58 PM MST to 5:04 PM MST
Where
Union County, 0.56 mi E of Sofia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.450, -103.810

Extreme winds that observer thought would uproot the grass.

Hail, Union

When
August 18, 6:15 PM MST to 6:20 PM MST
Where
Union County, Capulin
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.740, -103.990

The second storm over the observer's location dropped penny size hail.

Hail, Union

When
August 18, 6:24 PM MST to 6:30 PM MST
Where
Union County, Hayden
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
35.970, -103.270

Hail, Harding

When
August 18, 6:35 PM MST to 6:39 PM MST
Where
Harding County, 0.56 mi E of Rosebud
Measured
1.75 in hail
Reported by
Public
Coordinates
35.840, -103.440

Hail, Union

When
August 18, 6:55 PM MST
Where
Union County, 6.24 mi S of Amistad
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.830, -103.160

Quarter to half dollar size hail.

Hail, Quay

When
August 18, 7:30 PM MST to 7:33 PM MST
Where
Quay County, Nara Visa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.610, -103.100

Hail, Union

When
August 18, 8:00 PM MST to 8:05 PM MST
Where
Union County, Folsom
Measured
1.5 in hail
Reported by
Public
Coordinates
36.850, -103.920

Hail, Union

When
August 18, 8:30 PM MST to 8:33 PM MST
Where
Union County, Capulin
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
36.740, -103.990

Ping pong size hail from third storm over observer's location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588513, 588514, 588516, 588517, 589115, 588525, 588522, 588520, 588524, 588521, 588523, 588526, 588527.